Nebraska, 2018Winter Storm in Nebraska, April 13 to 14, 2018
April 13 to 14, 2018 · NWS CYS · 9 events in 9 counties and zones
A vigorous late season winter storm brought heavy wet snow and blowing snow from strong winds. Near-blizzard conditions were frequently observed, with several highways closed, including Interstate 80 from the Wyoming border to east of Sidney.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A vigorous late season winter storm brought heavy wet snow and blowing snow from strong winds. Near-blizzard conditions were frequently observed, with several highways closed, including Interstate 80 from the Wyoming border to east of Sidney.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 13, 5:49 AM MST, 11 minutes earlier.
Area forecast discussion, Apr 13, 5:49 AM MST, 11 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
649 AM MDT Fri Apr 13 2018
.SHORT TERM...(Today and tonight)
Issued at 420 AM MDT Fri Apr 13 2018
**Blizzard conditions possible from Chadron southward to Alliance
and Sidney today and tonight
**Still a bit of uncertainty remains for locations near and along
the Interstate 25 corridor
Winter storm currently developing across the Front Range and High
Plains early this morning as the upper level trough appears to
have slowed a bit and is likely closing off from the mean flow
somewhere across western and central Colorado. It is still raining
across western Nebraska with some locations reporting heavy
rainfall and even some thunderstorms across the southern
panhandle. However, the cold air is not far behind as snow has
developed across Converse and Niobrara counties in the last hour
or so. Expect this cold air to gradually move across the area as
the low to midlevels become saturated. Expect rain to change to
snow relatively quick in the next 2 to 4 hours, sooner up north
but after sunrise around Sidney and Scottsbluff. Winds aren't too
bad right now, but these winds will rapidly increase through the
morning. For western Nebraska, did not make many changes to snow
accumulations, especially up north with a general 5 to 10 inches
of snow expected with amounts up to 14 inches possible along and
near the Pine Ridge. Further south, added Banner and Kimball
counties to the Winter Storm Warning since models are now in
better agreement and have initialized better this morning with
higher snowfall rates towards the Wyoming border. Dropped the High
Wind Warning for these two counties, but not because we expected
lower wind speeds, but because snow and blowing snow will likely
be the primary travel impacts instead of just wind. For the rest
of the western Nebraska panhandle, the main forecast concern is
blizzard conditions. Believe the winds will hit criteria, but a
prolonged 3+ hour visibility criteria will be tough to meet since
no model shows a persistent area of heavy snowfall with these
winds. Held off on upgrading to a blizzard warning, although there
is higher than normal confidence for blizzard conditions. Will
keep a strongly worded Winter Storm Warning for now.
Further west, there is still quite a bit of uncertainty towards
the I-25 corridor as models have trended a little further west
with the moderate to heavy snow in addition to blowing snow. Some
models such as the SREF, HRRR, and even the NAM are more bullish
and aggressive from Douglas southward to Wheatland and Cheyenne.
Even the 00z ECMWF has trended west with the overall shield of
precipitation. Other models maintain the drier but very windy
solution, but these are becoming fewer with every operational run.
Decided to increase accumulations and issue a Winter Weather
Advisory for the zones bordering the current Winter Storm
Warnings. It is possible these advisories may be upgraded or
extended further west into the Laramie Range today.
Expect conditions to gradually improve late tonight, mainly after
midnight. However, considerable blowing snow may still be a
problem across the western Nebraska panhandle into early Saturday
with winds still gusting over 40 mph. With low temperatures in the
teens, may see wind chill values as low as -5 degrees.
.LONG TERM...(Saturday through Thursday)
Issued at 300 AM MDT Fri Apr 13 2018
Medium range models/ensembles are in good agreement with the progressive,
amplified large scale flow. Vigorous late season storm over the eastern
Great Plains Saturday morning tracks slowly east toward the Middle MS
Valley through Sunday. Meanwhile, a upper ridge slides eastward across
the Rockies and into the Great Plains Sunday through Monday
resulting in return to warmer than normal temperatures and dry
conditions. Temperatures rebound to above normal by Monday, with
highs back into 60s to lower 70s. Next upper trough and cold
front affect the CWA Tuesday with scattered rain/snow showers and
cooler temperatures.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 649 AM MDT Fri Apr 13 2018
IFR to LIFR conditions to become widespread along and east of
I-25 today as the winter storm system moves through...with MVFR
and brief IFR conditions possible for Rawlins and Laramie today.
Conditions should improve during the evening hours as the main
band of snow shifts east into the central Plains.
&&
.FIRE WEATHER...
Issued at 300 AM MDT Fri Apr 13 2018
Minimal Fire Weather concerns this weekend due to much colder
than normal temperatures, widespread snow across the eastern
plains and the mountains, and high humidities. Warmer temperatures
and lower relative humidities are expected early next week, but
critical conditions appear unlikely at this time.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Warning until midnight MDT tonight for WYZ102.
High Wind Warning from 10 AM this morning to midnight MDT
tonight for WYZ106>108-117>119.
Winter Weather Advisory until midnight MDT tonight for WYZ101-
107-108-112-114-119.
NE...Winter Storm Warning until midnight MDT tonight for NEZ002-003-
019>021-054-055-095-096.
&&
SHORT TERM...TJT
LONG TERM...JG/MAJ
AVIATION...JG
FIRE WEATHER...TJTHazardous weather outlook, Apr 13, 4:23 AM MST, 1 hour 37 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
523 AM MDT Fri Apr 13 2018
WYZ101>103-106>108-112-114-116>119-141130-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Sierra Madre Range-Snowy Range-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
523 AM MDT Fri Apr 13 2018
This hazardous weather outlook is for portions of southeast
Wyoming, mainly along and east of the Laramie Range.
.DAY ONE...TODAY AND TONIGHT
Snow will develop this morning and become heavy at times this
afternoon, mainly east of the Interstate 25 corridor. Travel
impacts are expected today and tonight with moderate or heavy
snow, considerable blowing snow, and very cold wind chills. Travel
may become dangerous or impossible further east near the Nebraska
border. Otherwise, periods of snow with gusts up to 65 mph are
expected along the Interstate 25 corridor and across the Laramie
Range. Although snow accumulations will be lighter compared to
areas further east, hazardous travel conditions are expected,
especially across the mountains and the higher ridges.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
Some blowing snow is possible early Saturday morning before
improving conditions are expected through Saturday afternoon.
.Spotter information statement...
Spotters are urged to report snow accumulations to the National
Weather Service.
NEZ002-003-019>021-054-055-095-096-141130-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
523 AM MDT Fri Apr 13 2018
This hazardous weather outlook is for portions of western
Nebraska.
.DAY ONE...TODAY AND TONIGHT
A Winter Storm Warning remains in effect for all of the western
Nebraska panhandle today and tonight. Any rainfall early this
morning will gradually change to snow and become heavy at times.
Heavy snowfall and winds between 35 to 50 mph will result in
blizzard conditions at times from Chadron southward to Sidney
Nebraska in addition to very cold wind chill values. Dangerous or
impossible travel is expected this afternoon and tonight.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
Blowing snow will likely continue into Saturday morning even after
the snowfall has ended across the area. Visibilities around one
quarter mile may linger through the early morning hours,
especially from Alliance to Sidney.
.Spotter information statement...
Spotters are urged to report snow accumulations to the National
Weather Service.
WYZ104-105-109>111-113-115-141130-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Upper North Platte River Basin-
Laramie Valley-
523 AM MDT Fri Apr 13 2018
This hazardous weather outlook is for the high valleys of south
central Wyoming.
.DAY ONE...TODAY AND TONIGHT
Periods of light snow are expected this afternoon and tonight,
especially near the mountains. Some travel impacts are possible,
especially along I-80 from Laramie to Rawlins.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be required at this time.
In the hours before
Special weather statement, Apr 13, 12:48 AM MST, 5 hours 12 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
148 AM MDT FRI APR 13 2018
NEZ003-021-130830-
Box Butte NE-Morrill NE-
148 AM MDT FRI APR 13 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BOX BUTTE AND
CENTRAL MORRILL COUNTIES UNTIL 230 AM MDT...
At 146 AM MDT, Doppler radar was tracking a thunderstorm 31 miles
north of Sidney, moving northeast at 35 mph.
Winds in excess of 40 mph with hail pea to small marble size will be
possible with this storm.
Locations impacted include...
Alliance, Bridgeport, Northport, The Intersection Of Highway 385 And
92, Court House And Jail Rocks, Bridgeport State Recreation Area and
Broadwater.
LAT...LON 4148 10297 4157 10318 4211 10299 4198 10267
4179 10268 4174 10266 4174 10264
TIME...MOT...LOC 0746Z 210DEG 31KT 4159 10303
GarmonSpecial weather statement, Apr 13, 1:30 AM MST, 4 hours 30 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
230 AM MDT FRI APR 13 2018
NEZ055-130915-
Cheyenne NE-
230 AM MDT FRI APR 13 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHEYENNE COUNTY UNTIL
315 AM MDT...
At 228 AM MDT, Doppler radar was tracking a thunderstorm 9 miles
north of Sterling, moving northeast at 40 mph.
Dime size hail and winds of 40 to 50 mph will be possible with this
storm.
Locations impacted include...
Sidney, Colton, Brownson, Sidney Airport and Lorenzo.
This includes Interstate 80 in Nebraska between mile markers 46 and
72.
LAT...LON 4100 10262 4100 10326 4133 10314 4107 10261
TIME...MOT...LOC 0828Z 224DEG 33KT 4080 10317
Winter Storm, North Sioux
- When
- April 13, 6:00 AM MST to April 14, 12:00 AM MST
- Where
- North Sioux forecast zone
- Reported by
- Public
- Coordinates
- 42.488, -103.759 (the zone’s center; the record gives no point)
Six to eleven inches of wet snow was observed. Strong winds to 40 mph created near-blizzard conditions from blowing snow.
Winter Storm, South Sioux
- When
- April 13, 6:00 AM MST to April 14, 12:00 AM MST
- Where
- South Sioux forecast zone
- Reported by
- Public
- Coordinates
- 42.488, -103.759 (the zone’s center; the record gives no point)
Four to six inches of wet snow was observed in and around Agate. Strong winds to 40 mph created near-blizzard conditions from blowing snow.
Winter Storm, Dawes
- When
- April 13, 6:00 AM MST to April 14, 12:00 AM MST
- Where
- Dawes forecast zone
- Reported by
- Public
- Coordinates
- 42.720, -103.135 (the zone’s center; the record gives no point)
Six to nine inches of wet snow was observed countywide. Strong winds to 40 mph created near-blizzard conditions from blowing snow.
Winter Storm, Scotts Bluff
- When
- April 13, 6:00 AM MST to April 14, 12:00 AM MST
- Where
- Scotts Bluff forecast zone
- Reported by
- Public
- Coordinates
- 41.851, -103.708 (the zone’s center; the record gives no point)
Four to six inches of wet snow countywide. Strong winds to 40 mph created near-blizzard conditions from blowing snow. Roads were covered with up to two inches of ice.
Winter Storm, Banner
- When
- April 13, 6:00 AM MST to April 14, 6:00 AM MST
- Where
- Banner forecast zone
- Reported by
- Public
- Coordinates
- 41.546, -103.710 (the zone’s center; the record gives no point)
Four to six inches of wet snow was observed county wide. Strong winds to 45 mph created near-blizzard conditions from blowing snow.
Winter Storm, Kimball
- When
- April 13, 6:00 AM MST to April 14, 6:00 AM MST
- Where
- Kimball forecast zone
- Reported by
- Public
- Coordinates
- 41.198, -103.715 (the zone’s center; the record gives no point)
Four to six inches of wet snow was observed countywide. Strong winds to 45 mph created near-blizzard conditions from blowing snow. Interstate 80 was closed from the Wyoming border to the Cheyenne County line.
Winter Storm, Box Butte
- When
- April 13, 6:00 AM MST to April 14, 6:00 AM MST
- Where
- Box Butte forecast zone
- Reported by
- Public
- Coordinates
- 42.220, -103.086 (the zone’s center; the record gives no point)
Six to eight inches of wet snow was observed countywide. Strong winds to 45 mph created near-blizzard conditions from blowing snow.
Winter Storm, Morrill
- When
- April 13, 6:00 AM MST to April 14, 6:00 AM MST
- Where
- Morrill forecast zone
- Reported by
- Public
- Coordinates
- 41.716, -103.010 (the zone’s center; the record gives no point)
Six to nine inches of snow was observed countywide. Strong winds to 50 mph created near-blizzard conditions from blowing snow.
Winter Storm, Cheyenne
- When
- April 13, 6:00 AM MST to April 14, 6:00 AM MST
- Where
- Cheyenne forecast zone
- Reported by
- Public
- Coordinates
- 41.220, -102.995 (the zone’s center; the record gives no point)
Six to ten inches of wet snow was observed countywide. Strong winds to 50 mph created near-blizzard conditions from blowing snow. Interstate 80 was closed from the Kimball County line to east of Lodgepole.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Louisiana, April 13 to 14, 20181 death · $8.9 million · EF2 · 27 events
- Tornadoes and Hail in Arkansas, April 13, 20184 injured · $639,000 · EF2 · 10 events
- Blizzard and Hail in Nebraska, April 13 to 14, 20181 death · $50,000 · 0.75 in hail · 28 events
- Tornadoes and Flash Flooding in Missouri, April 13, 2018$440,000 · EF2 · 25 events
- Tornadoes and Damaging Winds in Arkansas, April 13 to 14, 2018$932,000 · EF2 · 9 events
- Tornadoes and Damaging Winds in Arkansas, April 13 to 14, 2018$295,000 · EF2 · 10 events
- Blizzard in Minnesota, April 13 to 15, 20181 death · 8 events
- Tornadoes and Flash Flooding in Arkansas, April 13 to 14, 2018$486,000 · EF1 · 38 events
- Hail and Damaging Winds in Iowa, April 13, 2018$1.3 million · 1.75 in hail · 39 events
- Blizzard and Winter Storm in Wisconsin, April 13 to 16, 2018$1.6 million · 33 events
- Blizzard and Winter Storm in Nebraska, April 13 to 14, 2018$2.2 million · 16 events
- Hail and Damaging Winds in Texas, April 13, 2018$26,000 · 2 in hail · 95 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 764319, 764321, 764322, 764324, 764325, 764328, 764333, 764336, 764341.